MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22214-02D
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/02/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since instrument paths and initial catheter placements were applied in a different location in the brain than anticipated, with the brainlab device involved, despite according to the surgeon: the outcome of the revision surgery performed the same day was successful, as the laser ablation could be performed satisfactorily.There was no direct or increased risk of harm to a critical structure due to the biopsy and laser placements.There was no actual harm or negative clinical effect to the patient due to the initial surgery.There was no report of any negative clinical effect due to the revision surgery and prolonged anesthesia (of potentially 5 hours including 2 hours for the revision surgery itself: it is unclear if the patient was under anesthesia for the time between the initial and revision surgeries, including while waiting for instruments to be re-sterilized for the revision surgery).There were no (further) medical/surgical remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the inaccurate biopsy pass and laser placement that deviated approximately 10 mm inferior from its intended trajectory at the initial and revision procedure for this litt case was most likely a suboptimal patient registration that was performed and accepted by the user at both procedures.The point acquisition performed by the user at both procedures were done on the same preoperative ct scan and were very similar (points acquired in a similar way and over similar areas).The point acquisition performed at both procedures did not completely follow brainlab recommendations for surface matching registration (e.G.Points not taken over the entire profile of the nose, points taken over indistinct areas such as the dome of the head), which may have affected the software's ability to calculate the most accurate registration match.Apparently, the resulting deviation between the registered patient image and the actual patient was not recognized by the user with the appropriate and necessary accuracy verification, especially at the region of interest, throughout both procedures (initial and revision) while planning and/or performing invasive surgical steps.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a planned biopsy with laser interstitial therapy (litt) to follow, was performed with the aid of the display by the brainlab navigation software cranial 2.1.A pre-operative ct and mri were acquired 8 and 31 days prior to the surgery, respectively, both for use with navigation.During the procedure the surgeon: planned a trajectory on the mri in the navigation software, and performed an image fusion (software alignment of data sets) of the preoperative ct and mri.Positioned the patient lateral on the or table with their head turned extremely lateral in a non-brainlab headholder.Performed the initial patient registration on the pre-op ct acquiring registration points on the patient's skin to match the display of the navigation to the current patient anatomy, verified the accuracy of this registration and accepted it to proceed.Used the navigated pointer to mark the entry point on the patient's skin, draped the patient, exchanged the unsterile array with the sterile array, and confirmed accuracy of navigation was still acceptable.Aligned the varioguide to the pre-planned trajectory using navigation, made the skin incision, created the burr hole drilling through the varioguide, and passed a navigated biopsy needle through the varioguide to collect a biopsy sample, which was sent to pathology.Placed a non-brainlab skull bolt to the patient, and placed a non-brainlab stylet through the varioguide, to align this instrument to the pre-planned trajectory for use during the litt procedure.Removed the varioguide and transferred the patient to the mri to perform the (non-navigated) litt procedure.The laser was placed according to the previously aligned instrumentation, but the surgeon confirmed via a new mri scan that the laser placement (and initial biopsy) deviated from the planned trajectory by approx.1cm at the target, and the ablation could not be successfully completed.Returned the patient to the or for a revision surgery, and pinned the patient's head in the non-brainlab headholder.Planned a new trajectory in the navigation software on the new mri, performed an image fusion of the new mri to the preoperative ct, and registered the patient again in the same manner as before.The accuracy of the registration was verified by the surgeon and was accepted to proceed.Performed similar steps as during the initial surgery, marking the skin incision for the new trajectory, draping the patient, re-verifying accuracy after the exchange of the sterile array, and aligning the varioguide to the new trajectory.Made the skin incision and created the burr hole, drilling through the varioguide.The non-brainlab skull bolt was aligned and placed in the same manner as before.Transferred the patient again to the mri and performed the revision litt procedure.The surgeon confirmed via mri that the laser placement's path (according to the previously aligned instrumentation) was also not precisely as planned, but the ablation could be completed satisfactorily.The surgeon did not provide brainlab any information about the pathology results from the initial biopsy.According to the surgeon: the outcome of the revision surgery performed the same day was successful, as the laser ablation could be performed satisfactorily.There was no direct or increased risk of harm to a critical structure due to the biopsy and laser placements.There was no actual harm or negative clinical effect to the patient due to the initial surgery.There was no report of any negative clinical effect due to the revision surgery and prolonged anesthesia (of potentially 5 hours including 2 hours for the revision surgery itself: it is unclear if the patient was under anesthesia for the time between the initial and revision surgeries, including while waiting for instruments to be re-sterilized for the revision surgery).There were no (further) medical/surgical remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
Section e, part 1 (initial reporter) has been corrected as this was accidentally filled with wrong information in the initial report.
 
Event or Problem Description

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 2.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key12554557
Report Number8043933-2021-00062
Device Sequence Number11877192
Product Code HAW
UDI-Device Identifier04056481000493
UDI-Public04056481000493
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22214-02D
Device Catalogue Number22214-02D
Device Lot NumberSW V. 2.1.2
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 09/02/2021
Supplement Date Received by Manufacturer09/02/2021
Initial Report FDA Received Date09/30/2021
Supplement Report FDA Received Date09/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;